Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 11, NWS El Paso, TX

April 3, 2014Hudspeth County, Texas; 4 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 3, 2014, 7:18 AM MDT for Hudspeth County, Texas; 4 counties in New Mexico. It took effect at Apr 3, 2014, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2014, 7:18 AM MDT (13:18 UTC)
In effect from
Apr 3, 2014, 12:00 PM MDT
Expired
Apr 3, 2014, 8:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Lincoln County, NM, Otero County, NM, Sierra County, NM, Hudspeth County, TX

The radar

The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WWUS84 KEPZ 031318
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
718 AM MDT THU APR 3 2014

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE TODAY IN FAR WEST
TEXAS AND THE OTERO MESA...

.A STRONG UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT WILL SHIFT
EAST OF THE AREA LATER TODAY. A TIGHT PRESSURE GRADIENT WILL
REMAIN IN PLACE IN THE WAKE OF THIS SYSTEM...AND THIS WILL LEAD TO
THE REDEVELOPMENT OF STRONG AND GUSTY WEST WINDS OVER THE OTERO
MESA AND HUDSPETH COUNTY BY MIDDAY. MEANWHILE...CRITICALLY DRY
CONDITIONS WILL PERSIST.

NMZ112-TXZ056-040200-
/O.NEW.KEPZ.FW.W.0011.140403T1800Z-140404T0200Z/
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-HUDSPETH-
718 AM MDT THU APR 3 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING DUE TO STRONG WINDS AND LOW HUMIDITY FOR PORTIONS OF NEW
MEXICO FIRE WEATHER ZONE 112 AND TEXAS FIRE WEATHER ZONE 056...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
8 PM MDT THIS EVENING. 

* AREA AFFECTED: THE OTERO MESA PORTION OF NEW MEXICO FIRE WEATHER
  ZONE 112...AND TEXAS FIRE WEATHER ZONE 056/HUDSPETH COUNTY.
  OTHER PORTIONS OF NM FIRE ZONE 112 ARE NOT INCLUDED.

* TIMING: TODAY FROM NOON TO 8 PM MDT. 

* WIND: WEST AROUND 25 MPH AT THE 20-FOOT LEVEL WITH GUSTS 30 TO
  35 MPH.

* HUMIDITY: MINIMUM RH 7 TO 11 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED. USE EXTREME CAUTION
  ESPECIALLY IN FLASHY FUELS SUCH AS CURED GRASSES WHICH ARE
  COMMON IN THE WARNING AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

HARDIMAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 3, 4:40 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 3, 4:40 AM MDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
440 AM MDT THU APR 3 2014

.SYNOPSIS...
A PACIFIC TROUGH ALOFT WILL SWEEP ACROSS NEW MEXICO THIS MORNING AND
AND OVER THE SOUTHERN PLAINS THIS AFTERNOON. THIS TROUGH WILL ALLOW
BREEZY WINDS TO CONTINUE MOST OF THIS MORNING BEFORE SLACKENING OFF
THIS AFTERNOON WITH THE TROUGH TO THE EAST. COOLER AIR WILL MOVE IN
TODAY WITH HIGH TEMPERATURES ABOUT 10 TO 15 DEGREES COOLER THAN
YESTERDAY. ANOTHER TROUGH ALOFT WILL BEGIN SPREADING HIGH CLOUDS
INTO THE BORDERLAND FRIDAY THOUGH TEMPERATURES WILL WARM BACK UP TO
NORMAL. THE TROUGH WILL REACH ARIZONA SATURDAY MORNING AND THEN EXIT
NEW MEXICO SUNDAY MORNING. THIS SYSTEM WILL BRING WINDY CONDITIONS
BACK ON SATURDAY AFTERNOON. A SLIGHT CHANCE OF SHOWERS OR A
THUNDERSTORM WILL EXIST MUCH OF SATURDAY OVER THE MOUNTAINS AND
SIERRA COUNTY. HIGH PRESSURE ALOFT WILL THEN BUILD IN OVER MUCH OF
THE WESTERN U.S. SUNDAY AND PERSIST THROUGH MUCH OF NEXT WEEK.
TEMPERATURES WILL BEGIN WARMING TO ABOVE NORMAL LEVELS.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWING UPPER TROUGH NOW NEARING THE FOUR CORNERS
WITH THE TROUGH EXTENDING DOWN THROUGH SOUTH CENTRAL ARIZONA. TROUGH
SHOULD BE EAST OF THE CWA BY AROUND 18-21Z. IN THE MEANTIME WINDS
WILL CONTINUE AT A BREEZY CLIP UNTIL THE TROUGH PASSES. TROUGH ALSO
GENERATING SOME MID LEVEL CLOUDS JUST ENTERING THE FAR WESTERN
ZONES. COULD PRODUCE A FEW SHOWERS OVER THE GILA BUT KEPT THE GRID
POPS BELOW 10 FOR THIS AREA. HIGH TEMPS WILL BE ABOUT 10-15 DEGREES
COOLER THAN WEDNESDAY.

SHORT WAVE RIDGE MOVES OVER NEW MEXICO TONIGHT AND FRIDAY AHEAD OF
THE NEXT PACIFIC TROUGH. GFS CONTINUES TO SHOW CONSIDERABLE HIGH
LEVEL MOISTURE SO WENT PARTLY CLOUDS IN THE GRIDS FRIDAY/FRIDAY
NIGHT WITH LIKELY CIRRUS DECKS. TROUGH AXIS TO NEW MEXICO SATURDAY
AFTERNOON. LOW POPS OVER THE NORTHERN ZONES SAT/SAT NIGHT AS MAIN
AXIS MOVES OVER THE AREA. NAM SHOWING AIRMASS BECOMING SOMEWHAT
UNSTABLE WITH LI'S OF 0 TO -1...AND TT'S OF 47-50...SO A THUNDERSTORM
IS ALSO POSSIBLE. INTERESTINGLY THE GFS SHOWS MORE OF A CSI
POSSIBILITY FOR THIS AREA RATHER THAN THE CONVENTIONAL INSTABILITY.
MODELS NOW A BIT "DIRTIER" WITH THE TROUGH...INDICATING A FEW VORT
CENTERS MOVING THROUGH ON THE BACK SIDE OF THE TROUGH. LEFT POPS OUT
FOR SUNDAY BUT NEXT SHIFT WILL WANT TO RE-EVALUATE THIS.

UPPER RIDGE STRONGLY BUILDS IN OVER THE WESTERN U.S. AS THE TROUGH
EXITS EASTWARD. GFS AND ECMWF PRETTY CLOSE IN AGREEMENT FINALLY IN
KEEPING RIDGE IN A SLOWLY PROGRESSIVE STATE...WITH THE AXIS REACHING
THE CWA THURSDAY. HOWEVER BOTH MODELS ALSO SHOW A VORT CENTER
CARVING INTO THE FRONT SIDE OF THE RIDGE MONDAY AND GETTING
PRECARIOUSLY CLOSE THE SAC MOUNTAINS WITH SOME PRECIP. FOR NOW WILL
ALLOW PRECIP AREA TO REMAIN JUST EAST OF THE CWA. WILL WANT TO SEE
HOW MODELS RESOLVE THE FEATURE OVER THE NEXT COUPLE OF RUNS.
OTHERWISE DRY FOR MOST OF NEXT WEEK...WITH HIGHS WARMING BACK TO
WELL ABOVE NORMAL BY MID WEEK.

&&

AVIATION...VALID 03/12Z-04/12Z...
GENLY VFR EXPECTED THRU THE PERIOD. DVLPG OVER THE
MOUNTAINS...MAINLY THE BLACK RANGE AND GILA REGION...THIS
MORNING...SCT/BKN120 LAYERS 250 WITH A FEW BKN100 -SHRA. SURFACE
WINDS WEST 12-17KTS WITH GUSTS TO 25KTS THRU ABOUT 18Z...THEN
DIMINISHING TO NORTHWEST 7-12KTS.

FIRE WEATHER...
UPPER TROUGH WILL MOVE ACROSS NEW MEXICO THIS MORNING...ALLOWING
MODERATE WINDS TO CONTINUE UNTIL AROUND NOON...WHEN TROUGH IS
FINALLY EAST OF THE FIRE ZONES. A FEW MOUNTAIN SHOWERS ARE POSSIBLE
THIS MORNING...OTHERWISE SKIES WILL CLEAR THIS AFTERNOON.
TEMPERATURES WILL COOL DOWN BELOW NORMAL...WITH SOME RH RELIEF. MIN
RH'S WILL RANGE FROM 10-15% LOWLANDS TO 20S% MOUNTAINS. HIGH
PRESSURE ALOFT OVER NEW MEXICO FRIDAY WILL BEGIN WARMING TEMPS BACK
TO NORMAL LEVELS. NEXT UPPER TROUGH MOVES OVER THE AREA
SATURDAY...PRODUCING WINDY CONDITIONS AND GIVING THE MOUNTAIN ZONES
AND NORTHERN LOWLANDS A CHANCE OF SHOWERS OR EVEN A THUNDERSTORM.
HIGH PRESSURE ALOFT WILL PERSIST OVER THE AREA SUNDAY THROUGH MUCH
OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  44  73  50  72 /   0   0   0   0   0
SIERRA BLANCA           70  39  70  42  66 /   0   0   0   0   0
LAS CRUCES              67  39  69  43  68 /   0   0   0   0   0
ALAMOGORDO              65  40  65  42  65 /   0   0   0   0  10
CLOUDCROFT              43  28  49  32  50 /   0   0   0   0  10
TRUTH OR CONSEQUENCES   65  36  66  42  63 /   0   0   0   0  10
SILVER CITY             57  32  63  37  61 /   0   0   0   0  10
DEMING                  66  39  68  40  66 /   0   0   0   0   0
LORDSBURG               65  38  69  40  67 /   0   0   0   0  10
WEST EL PASO METRO      68  43  72  47  71 /   0   0   0   0   0
DELL CITY               71  33  73  42  73 /   0   0   0   0   0
FORT HANCOCK            72  40  75  46  74 /   0   0   0   0   0
LOMA LINDA              60  38  62  44  63 /   0   0   0   0   0
FABENS                  70  35  74  49  73 /   0   0   0   0   0
SANTA TERESA            67  40  70  45  69 /   0   0   0   0   0
WHITE SANDS HQ          66  39  69  47  68 /   0   0   0   0   0
JORNADA RANGE           66  39  70  40  68 /   0   0   0   0   0
HATCH                   65  40  65  41  67 /   0   0   0   0   0
COLUMBUS                67  40  71  44  66 /   0   0   0   0   0
OROGRANDE               68  37  70  42  66 /   0   0   0   0   0
MAYHILL                 53  27  54  34  54 /   0   0   0   0  10
MESCALERO               54  30  49  34  49 /   0   0   0   0  10
TIMBERON                52  32  54  32  56 /   0   0   0   0  10
WINSTON                 58  33  58  34  57 /   0   0   0   0  10
HILLSBORO               58  36  62  42  59 /   0   0   0   0  10
SPACEPORT               63  38  67  40  65 /   0   0   0   0  10
LAKE ROBERTS            58  30  61  32  55 /   0   0   0   0  10
HURLEY                  59  32  64  36  62 /   0   0   0   0  10
CLIFF                   63  32  65  30  64 /   0   0   0   0  10
MULE CREEK              61  29  60  27  61 /   0   0   0   0  10
FAYWOOD                 58  35  64  38  64 /   0   0   0   0  10
ANIMAS                  68  39  68  42  66 /   0   0   0   0   0
HACHITA                 67  38  70  40  69 /   0   0   0   0   0
ANTELOPE WELLS          69  39  70  40  65 /   0   0   0   0   0
CLOVERDALE              65  37  65  40  62 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR NMZ413.

TX...WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR TXZ419.

&&

17 HEFNER
Hazardous weather outlook, Apr 3, 6:41 AM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
641 AM MDT THU APR 3 2014

NMZ401>417-TXZ418>424-041215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
641 AM MDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

BREEZY WINDS THIS MORNING THEN DIMINISHING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY WINDS WILL DEVELOP AGAIN ON SATURDAY...WITH A SLIGHT CHANCE
OF MOUNTAIN SHOWERS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE.

HEFNER

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.